Texas, 2015

Winter Weather in Texas, February 26 to 27, 2015

February 26 to 27, 2015 · NWS SJT · 9 events in 9 counties and zones

A potent upper level storm system brought moderate to heavy snow to the Big Country and the northern Concho Valley including Coleman and Brown Counties. About 2 to 4 inches of snow fell over the two day period.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A potent upper level storm system brought moderate to heavy snow to the Big Country and the northern Concho Valley including Coleman and Brown Counties. About 2 to 4 inches of snow fell over the two day period. Snow covered roads and very cold temperatures resulted in many school closures across the Big Country and Coke County on February 27. The Abilene Airport was closed briefly in the morning until the plows were able to remove snow from the runways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 26, 5:28 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 26, 5:28 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
528 AM CST Thu Feb 26 2015

.AVIATION...
/12Z TAFS/

Strong gusty north wind and lowering ceilings to MVFR are expected
behind a strong cold front this morning. Light rain at KABI will
transition to light snow mid morning. KABI will see the strongest
wind gusts up to 33 KTS this morning. Winds will gradually
decrease this afternoon. MVFR ceilings will return tonight over
most TAF sites, mainly after midnight.

&&

.PREV DISCUSSION... /ISSUED 433 AM CST Thu Feb 26 2015/

SHORT TERM...
(Today and Tonight)

Cold front was just south of I-20 from Big Spring to Abilene at 3
AM. There was a pre-frontal trough ahead of it, with north winds of
5 to 10 mph. Winds were north 15 to 25 mph behind it. Front should
be along a San Angelo to Brownwood line around 6 AM...and south of
I-10 by 9 AM.

A band of snow has developed in the southern Texas Panhandle down
to the Lubbock area at 3 AM, associated with an upper shortwave.
The area of snow will move east across the Big Country this
morning. It may start off as light rain, but transition to snow by
9 AM, with strong cold air advection behind the cold front.
Temperatures will not be rising much today, especially across the
Big Country, where clouds, snow, and cold air advection will keep
temperatures below freezing for much of the day. Temperatures in
the Big Country, in fact, may dip in the upper 20s mid morning,
and stay there. Snow amounts in the Big Country will be light,
perhaps 1 to 2 tenths, with a few flurries in the afternoon.

Tonight, the NAM model indicates an increasing potential for
light snow developing towards Friday morning, especially in the
Big Country, with increasing low mid/level lift and moisture over
the front. Have precipitation as snow, as sounding is well below
freezing and saturated up to -20 C (500MB) by Friday 6 AM CST.

04

LONG TERM...
(Friday through next Wednesday)

The challenge for the long term portion of the forecast remains
the winter weather event for the early portion of the long term,
generally Friday and Friday night.

Models are in fairly good agreement generally when it comes to
the overall pattern Friday into the weekend. A shortwave trough
will approach the area Friday morning, and move northeast away
from the area Friday night. At the surface, temperatures are not
expected to make it above freezing for most of the area Friday
through Friday night. With synoptic scale lift in the mid and
upper levels associated with the shortwave trough during the day
Friday, we should see saturation through the vertical column to
levels where snow can be efficiently produced. Therefore, have
mostly snow in the forecast Friday across the entire area. The
only exception is our far southern areas where there may be some
melting, then re-freezing taking place in the lower layers of the
atmosphere, and some sleet could develop with the snow. The path
of the shortwave is expected to be across the Texas panhandle and
caprock areas at this time. This would bring the best lift for our
area to locations mainly along and north of Interstate 20. It's
well within the realm of possibilities that these areas could see
accumulating snowfall totals to Winter Weather Advisory criteria
(1-3") during the day Friday, with lesser amounts south of the Big
Country.

Friday night becomes more complicated. With the shortwave moving
off to the northeast, we lose our synoptic scale lift in the mid
and upper levels, meaning we will likely see some drying aloft.
However, we will still have saturated low levels (generally from
the surface through 5000 feet or so), and weak lift associated
with warm air advection over the top of the cold surface air mass.
With this in mind, we could see additional light precipitation
Friday night with temperatures still below freezing. Given that
snow production would likely end, and near surface temperatures
will be below freezing, the mostly likely precipitation for most
of the area would be freezing rain or freezing drizzle. Light ice
accumulations would be possible with this precipitation, and could
be near advisory criteria.

On Saturday, temperatures should warm to above freezing by late
morning or early afternoon for most of the area, and have brought
liquid precipitation back into the forecast for everywhere except
north of I-20 by Saturday afternoon, and even north of the I-20
will eventually turn to all liquid, but temperatures may still be
cool enough for some light freezing rain or drizzle into early
afternoon here.

Forecast looks to remain above freezing from Saturday night
through the end of the period, and models continue to hold on to a
chance for light rain or sprinkles through Tuesday, although any
precipitation we get should be very light.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 34  19  29  24  41 /  30  10  40  30  30
San Angelo 	 38  23  31  27  50 /  10  10  30  30  20
Junction 	 42  25  36  29  50 /  10  10  20  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/04
Hazardous weather outlook, Feb 25, 3:11 PM CST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CST WED FEB 25 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-262115-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
311 PM CST WED FEB 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR LIGHT SNOW ALONG AND NORTH OF
INTERSTATE 20 THURSDAY MORNING. LITTLE IF ANY ACCUMULATION OR
IMPACT IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS
FRIDAY AND FRIDAY NIGHT...WITH A WINTER MIX POSSIBLE SATURDAY
MORNING. SOME IMPACTS TO TRAVEL WILL BE POSSIBLE...ESPECIALLY
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT..

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Throckmorton

When
February 26, 5:30 AM CST to February 27, 12:00 PM CST
Where
Throckmorton forecast zone
Reported by
Law Enforcement
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Law enforcement officials estimated about 2.5 inches of snow in Throckmorton.

Winter Weather, Haskell

When
February 26, 5:30 AM CST to February 27, 12:00 PM CST
Where
Haskell forecast zone
Reported by
Law Enforcement
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Law enforcement officials estimated about 2.5 inches of snow in Haskell.

Winter Weather, Shackelford

When
February 26, 5:30 AM CST to February 27, 12:00 PM CST
Where
Shackelford forecast zone
Reported by
Law Enforcement
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Law enforcement officials estimated about 3.5 inches of snow in Albany.

Winter Weather, Jones

When
February 26, 5:30 AM CST to February 27, 12:00 PM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Law enforcement officials estimated about 3 inches of snow in Anson.

Winter Weather, Nolan

When
February 26, 5:30 AM CST to February 27, 12:00 PM CST
Where
Nolan forecast zone
Reported by
Law Enforcement
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Law enforcement officials estimated about 2 inches of snow in Sweetwater.

Winter Weather, Callahan

When
February 26, 5:30 AM CST to February 27, 12:00 PM CST
Where
Callahan forecast zone
Reported by
Fire Department/Rescue
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

A Clyde Fire Department Official measured 4 inches of snow in Clyde.

Winter Weather, Fisher

When
February 26, 5:30 AM CST to February 27, 12:00 PM CST
Where
Fisher forecast zone
Reported by
Law Enforcement
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Law enforcement officials estimated about 2 inches of snow in Rotan.

Winter Weather, Taylor

When
February 26, 5:30 AM CST to February 27, 12:00 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

National Weather Service Cooperative Observer measured 2.7 inches of snow in Abilene.

Winter Weather, Coke

When
February 26, 5:30 AM CST to February 27, 12:00 PM CST
Where
Coke forecast zone
Reported by
Trained Spotter
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

A volunteer rainfall observer estimated one inch of snow 4 miles north of Water Valley.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563918, 563919, 563920, 563922, 563932, 563936, 563938, 563948, 563950.